Arizona, 2021

Damaging Wind in Arizona, July 13, 2021

July 13, 2021 · NWS TWC · 1 event in 1 county or zone

Isolated thunderstorms developed and moved west across southeast Arizona. One storm produced a severe wind gust in southeast Pima County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated thunderstorms developed and moved west across southeast Arizona. One storm produced a severe wind gust in southeast Pima County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 13, 3:27 PM MST, 3 minutes earlier.

Area forecast discussion, Jul 13, 3:27 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
327 PM MST Tue Jul 13 2021

.SYNOPSIS...An active period of daily scattered showers and
thunderstorms during the next 7 days. High temperatures will be
near normal today then be below normal levels through the
remainder of the week into the weekend.

&&

.DISCUSSION...Starting to destabilize this afternoon with
a decent cu field developing over terrain. A few of the more robust
updrafts have been able to sustain and develop into thunderstorms,
with isolated to scattered convection occuring across both Santa
Cruz and Cochise Counties, as well as portions of Graham and far
northern Greenlee Counties. Plenty of moisture to tap into with PWAT
from Tucson westward in excess of 1.25" via satellite estimates, and
surface dewpoints holding steady in the upper 50s to lower 60s. This
is helping generate 1000-1500 J/kg of SBCAPE. Storm motions are
expected to be a little slower compared to Monday, generally around
10 to 20 mph. The focus for stronger storms today is generally west
of a line from about Safford to Nogales where the best moisture is
located. Various CAM solutions including the HREF and U of A WRFs
generally seem to agree with this scenario, so we have moderate to
high confidence that coverage will continue to increase into this
evening and potentially last into a portion of the overnight hours.
With the potential for slow moving/wet storms, the Flash Flood Watch
is now in effect and continues through Wednesday evening.

Speaking of Wednesday, things could get fairly interesting depending
on how things progress today. We'll watch a weak shortwave move
through the Four Corners and displace the upper ridge south and
slightly west, allowing the steering flow to become briefly more
westerly, and potentially enhancing upper level support for
convection if it sags far enough south into our area. We still look
to have plenty of deep moisture in place, so the flash flooding
threat will continue with any storms which develop.

High pressure reconsolidates over southern CA Thu/Fri with steering
flow adjusting to be mainly out of the north. Deeper moisture will
then be positioned east of Tucson toward the AZ/NM border, with
another round of scattered afternoon and evening showers and
thunderstorms on tap. WPC continues a slight risk of Excessive
Rainfall for these areas on Thursday.

As is generally the case, conditions can change daily depending upon
the previous day's activity. What we can confidently say, is that a
favorable monsoon regime remains in place this weekend with high
pressure moving back toward northern AZ. This brings deeper easterly
flow back to the area with another uptick in storminess over the
weekend which may then continue into early next week.

In terms of temperatures, expect daily highs generally below normal
for the remainder of the week through the weekend.

&&

.AVIATION...Valid through 16/00Z.
SCT-BKN clouds at 10k-14k ft MSL and BKN-OVC clouds AOA 20k ft MSL.
ISOLD-SCT SHRA/TSRA are expected to continue thru the forecast
period. Wind gusts to 45 kts possible near any TSRA. Otherwise,
surface winds less than 12 kts. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...
There will be a good chance of showers and thunderstorms across
southeast Arizona through the weekend and into next week. Gusty
outflow winds will be the primary concern with the daily storms. Min
RH values will generally be in the 20-30 percent range, with higher
values in the mountains. Surface winds will be light and follow
normal daily trends when not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch through Wednesday evening for AZZ501>507-509-511-
513>515.

&&

Carpenter/Lader

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 13, 11:18 AM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1118 AM MST TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND GST     18 NNE PATAGONIA        31.78N 110.64W
07/12/2021  M51 MPH          PIMA               AZ   PUBLIC

            MEASURED AT EMPIRE RAWS.

1000 PM     TSTM WND DMG     2 ENE AVRA VALLEY       32.45N 111.28W
07/12/2021                   PIMA               AZ   PUBLIC

            PUBLIC REPORTED DOWNED POWERLINES NEAR THE
            INTERSECTION OF TRICO ROAD AND MARANA ROAD.
            DELAYED REPORT.

1005 PM     TSTM WND DMG     2 NNE AVRA VALLEY       32.46N 111.30W
07/12/2021                   PIMA               AZ   LAW ENFORCEMENT

            PIMA COUNTY SHERIFFS DEPARTMENT REPORTED
            TRICO ROAD CLOSED DUE TO DOWNED POWER POLES.
            DELAYED REPORT. TIME ESTIMATED BY RADAR.

1027 PM     TSTM WND GST     2 N MARANA              32.44N 111.18W
07/12/2021  M53 MPH          PIMA               AZ   MESONET

1030 PM     FLASH FLOOD      9 SW ORO VALLEY         32.32N 111.05W
07/12/2021                   PIMA               AZ   PUBLIC

            PUBLIC REPORT RECEIVED VIA SOCIAL MEDIA OF
            ROAD CLOSURE ON ORANGE GROVE ROAD AT
            INTERSTATE 10 UNDERPASS DUE TO FLOODING.
            VEHICLE STRANDED IN FLOOD WATERS. DELAYED
            REPORT. TIME ESTIMATED BY RADAR.

1035 PM     FLASH FLOOD      9 SSW ORO VALLEY        32.31N 111.04W
07/12/2021                   PIMA               AZ   PUBLIC

            PUBLIC REPORT RECEIVED VIA SOCIAL MEDIA OF
            CAMINO DE LA TIERRA SOUTH OF ORANGE GROVE
            CLOSED DUE TO FLOODING UNDER RIVER RD.
            DELAYED REPORT. TIME ESTIMATED BY RADAR.

1040 PM     FLASH FLOOD      5 WNW TUCSON            32.23N 110.97W
07/12/2021                   PIMA               AZ   DEPT OF HIGHWAYS

            TUCSON DEPARTMENT OF TRANSPORTATION REPORTED
            ROAD CLOSURE AT THE 6TH AVENUE UNDERPASS
            JUST NORTH OF TOOLE AVE. DELAYED REPORT.
            TIME ESTIMATED BY RADAR.

1040 PM     FLASH FLOOD      4 W TUCSON              32.20N 110.96W
07/12/2021                   PIMA               AZ   PUBLIC

            PUBLIC REPORT RECEIVED VIA SOCIAL MEDIA OF A
            SWIFT WATER RESCUE AT THE INTERSECTION OF
            SILVERLAKE ROAD AND EUCLID AVE. DELAYED
            REPORT. TIME ESTIMATED BY RADAR.

1042 PM     FLASH FLOOD      5 WNW TUCSON            32.24N 110.97W
07/12/2021                   PIMA               AZ   PUBLIC

            PUBLIC REPORT OF VEHICLE STRANDED IN FLOOD
            WATERS AT MABEL ST AND 7TH AVE. DELAYED
            REPORT. TIME ESTIMATED BY RADAR.

1045 PM     FLASH FLOOD      5 NW TUCSON             32.25N 110.94W
07/12/2021                   PIMA               AZ   BROADCAST MEDIA

            BROADCAST MEDIA REPORT RECEIVED OF A SWIFT
            WATER RESCUE AT THE INTERSECTION OF GRANT RD
            AND TUCSON BLVD. DELAYED REPORT. TIME
            ESTIMATED BY RADAR.

1045 PM     FLASH FLOOD      7 NNE THREE POINTS      32.16N 111.22W
07/12/2021                   PIMA               AZ   BROADCAST MEDIA

            MEDIA REPORT RECEIVED VIA SOCIAL MEDIA OF A
            VEHICLE STRANDED IN FLOOD WATERS AT THE
            INTERSECTION OF SNYDER HILL ROAD AND
            SANDARIO ROAD. DELAYED REPORT. TIME
            ESTIMATED BY RADAR.

&&
Special weather statement, Jul 13, 2:02 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
202 PM MST Tue Jul 13 2021

AZZ507-513-132145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
202 PM MST Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
245 PM MST...

At 201 PM MST, Doppler radar was tracking a strong thunderstorm near
Whetstone, or 15 miles south of Benson, moving west at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sierra Vista, Hereford, Whetstone, Huachuca City, St. David,
Kartchner Caverns State Park, Fort Huachuca, Fairbank, Charleston and
Ramsey Canyon Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3190 11006 3141 11014 3147 11045 3183 11044
TIME...MOT...LOC 2101Z 079DEG 16KT 3174 11025

GL
Special weather statement, Jul 13, 2:57 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
257 PM MST Tue Jul 13 2021

AZZ503-504-507-513-132230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
257 PM MST Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA...WEST CENTRAL
COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 330 PM MST...

At 257 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Elgin, or 17 miles southwest of Benson, moving west at
15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sonoita, Elgin, Corona De Tucson and Fort Huachuca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3192 11041 3160 11040 3156 11077 3195 11078
TIME...MOT...LOC 2157Z 087DEG 12KT 3177 11052

RH

The radar

The Tucson radar (KEMX), 13 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 13, 3:30 PM MST
Where
Pima County, 6.79 mi ENE of Greaterville
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
31.780, -110.640

A wind gust to 63 mph was recorded at the Empire RAWS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975762.